Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 330, NWS Las Vegas, NV

October 15, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 15, 2022, 4:49 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2022, 4:49 PM PDT (23:49 UTC)
Expired
Oct 15, 2022, 8:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 128 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS55 KVEF 152349
FFWVEF
CAC071-160300-
/O.NEW.KVEF.FF.W.0330.221015T2349Z-221016T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
449 PM PDT Sat Oct 15 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East Central San Bernardino County in southern California...

* Until 800 PM PDT.

* At 449 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain within Yucca Valley. Between 
  0.5 and 0.75 inches of rain have fallen. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Joshua 
  Tree, Joshua Tree Lake Campground and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3427 11645 3428 11644 3427 11603 3417 11603
      3414 11605 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626 3408 11644 3403 11647
      3403 11662 3410 11660 3414 11647 3421 11644
      3426 11644

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
457 
WGUS75 KVEF 160054
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
554 PM PDT Sat Oct 15 2022

CAC071-160300-
/O.CON.KVEF.FF.W.0330.000000T0000Z-221016T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
554 PM PDT Sat Oct 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING 
FOR EAST CENTRAL SAN BERNARDINO COUNTY...

At 554 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area have 
weakened. However, flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Joshua 
  Tree, Joshua Tree Lake Campground and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3427 11645 3428 11644 3427 11603 3417 11603
      3414 11605 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626 3408 11644 3403 11647
      3403 11662 3410 11660 3414 11647 3421 11644
      3426 11644

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
171 
WGUS75 KVEF 160252
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
752 PM PDT Sat Oct 15 2022

CAC071-160302-
/O.EXP.KVEF.FF.W.0330.000000T0000Z-221016T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
752 PM PDT Sat Oct 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR EAST 
CENTRAL SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM PDT Sunday for portions 
of northwest Arizona and southeast California.

LAT...LON 3427 11645 3428 11644 3427 11603 3417 11603
      3414 11605 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626 3408 11644 3403 11647
      3403 11662 3410 11660 3414 11647 3421 11644
      3426 11644

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 1:02 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 15, 1:02 PM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
102 PM PDT Sat Oct 15 2022

.SYNOPSIS...Widespread showers and thunderstorms, some with gusty
winds and heavy rain, can be expected through tonight across the
Mojave Desert and Northwest Arizona, generally south of Las Vegas.
Drier conditions will resume by Sunday afternoon with the
exception of a stray shower in Northwest Arizona. Dry and warm
conditions will dominate most of next week until the next weather
system arrives Friday.

&&

.SHORT TERM...through Sunday night.

Thunderstorm event for our southern zones is underway this
afternoon as a dynamic cut-off low pressure system creeps inland
near the northern Baja coastline. Most of the activity through the
morning hours has been concentrated across Mohave County, though
with continued destabilization and easterly wrap around flow on
the northern periphery of the cut-off low, expect activity to
spread into San Bernardino County in the coming hours. With 25-35
knots of deep layer easterly shear, cool mid-level temps, and
strong diffluence aloft, the stage is set for multiple rounds of
thunderstorms, some of which could be severe with strong wind
gusts and hail. Thunderstorms will tend to focus south of a
Barstow-Las Vegas-Peach Springs line, with the best chances for
severe weather and flash flooding generally south of I-40.

Widespread rainfall and embedded thunderstorms will persist across
our far southern zones and Northwest Arizona much of the night
tonight, though activity will tend to become more showery through
the morning in Mohave county as the low pushes eastward, with
improving conditions likely through the day. Elsewhere, dry
conditions are expected but temperatures will drop closer to
seasonal normal thanks to the widespread precipitation overnight
and reduced heights with the low pressure system in the vicinity.
Any remaining shower activity will quickly die off by sunset
Sunday.

.LONG TERM...Monday through next weekend.

Most of next week will be dry and mild with a a gradual warming
trend as afternoon highs return to several degrees above normal.
This will be thanks to an expansive western conus ridge that will
build across the area through midweek. By Thursday and Friday, yet
another cut-off low pressure system will be lurking off the
Southern California coast, and most model guidance suggests it
will slowly creep inland by Friday into Saturday. Current
indications are that this cut-off system will be slightly weaker
than the one moving through today, but may still provide enough
dynamic forcing for some a stray shower or two as it moves
inland, along with a modest cooling trend. Beyond Saturday,
ensemble model agreement degrades though there is some hints that
northern stream energy may attempt to clip through the Great
Basin, which could bring with it some gustier winds and a shot of
more fall- like temperatures.

&&

.AVIATION...For Harry Reid...Increasing clouds expected through
the afternoon and evening with thunderstorm activity expected
south of the Las Vegas Valley. While thunderstorms are not
expected at the terminals, south or southeasterly outflow winds
remain possible, and gusts up to 20 knots would be possible.
Storms south of Vegas may impact air traffic in the Peach Springs
and Daggett corridors. Conditions will gradually improve overnight
with light winds and just a few clouds expected Sunday,

For the rest of southern Nevada, northwest Arizona and southeast
California...Sierra and Great Basin region will enjoy peaceful
flying conditions today with light winds and few clouds expected
at KBIH. More challenging conditions exist across the Mojave
Desert and Colorado River Valley where afternoon and overnight
thunderstorm activity is likely along with CIGS in the 7-10kft AGL
range. Locally strong winds gusts exceeding 30 knots are possible
through the early evening. Conditions will gradually improve from
west to east overnight.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:47 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino118 min
Oct 15, 3:07 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Oct 15, 3:42 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 15, 4:30 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.